Florida, 2005

Flood in Florida, July 2, 2005

July 2, 2005 · NWS JAX · 1 event in 1 county or zone

News coverage showed extensive street flooding across the Jacksonville North and West sides. Many streets were closed and were impassable.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

News coverage showed extensive street flooding across the Jacksonville North and West sides. Many streets were closed and were impassable. Some homes and businesses had water approaching their foundations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 2, 1:20 PM EST, 4 hours 1 minute earlier.

Area forecast discussion, Jul 2, 1:20 PM EST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
220 PM EDT SAT JUL 2 2005

.SHORT TERM...GENERALLY ZONAL FLOW OVER THE AREA IS BEING INTERRUPTED
BY A FEW SHORT WAVES (S/W) WHICH HAVE PLENTY OF MOISTURE TO TAP FOR
STORMS. ONE AREA OF S/W ENERGY IS MOVING OFFSHORE SOUTH OF ST
AUGUSTINE...ANOTHER AREA IS ALONG GA/AL BORDER INTO THE MIDDLE
PANHANDLE AND STILL MORE NEAR NEW ORLEANS. THE MODELS SHOW ALMOST
CONTINUOUS SUCCESSION OF VORTICITY NEXT 36 HRS. THUS WILL GO WITH 50-
60% POPS THIS EVENING AND 30-40% FOR THE EARLY MORNING HOURS. WITH A
FRONT LYING NORTH OF THE AREA SE GA SHOULD BE THE FOCUS FOR ACTIVITY
AFTER MIDNIGHT. EXPECT ANOTHER ROUND OF SHOWERS/STORMS MOVING IN FROM
THE GULF SUNDAY MORN AND MOVING ENE. BY SUN AFTN STORMS ARE LIKELY
FOR AREA NORTH OF I-10 WITH GOOD CHANCE TO THE SOUTH. HIGH PRESSURE
IS EXPECTED TO BUILD OVER FL PENINSULA SUNDAY AFTN BUT WE WILL
REMAIN IN THE SW TO WEST FLOW AROUND RIDGE...WHICH WILL CONTINUE TO
DRAW TROPICAL MOISTURE FROM GULF AND CARIBBEAN INTO THE REGION.
THE NAM INDICATES HIGH PRES BUILDING IN ERN GULF MONDAY AFTN AND
CUTTING OFF SUPPLY OF TRPCL MSTR BUT THE GFS CONTINUES WITH THE
MOIST FLOW. WILL COMPROMISE WITH 40-50% FOR MON/TUE AFTERNOON AND
EVENING.

.LONG TERM...ANOTHER SHORT WAVE EXPECTED TO PASS THROUGH WED/THU
THEN HIGH PRESS BECOMES MORE ENTRENCHED BY END OF WEEK. TEMPS WILL
BE AT OR ABOVE CLIMO.

&&

.MARINE...NO HEADLINES. NOT MUCH CHANGE WITH THE RIDGE ANCHORED JUST
SOUTH OF THE AREA. WINDS/SEAS WILL BE RATHER BENIGN EXCEPT NEAR THE
SCT TO NUMEROUS STORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  74  91  73  93 /  50  70  40  50
SSI  76  88  75  89 /  50  60  40  40
JAX  74  90  74  92 /  60  50  30  40
SGJ  75  88  75  90 /  60  50  30  40
GNV  74  90  74  93 /  50  50  20  50
OCF  74  91  74  93 /  50  40  20  50

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.

&&

PUBLIC...TRABERT
MARINE/FIRE WX...ZIBURA
Hazardous weather outlook, Jul 2, 4:30 AM EST, 12 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
530 AM EDT SAT JUL 2 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-031000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
530 AM EDT SAT JUL 2 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL
THIS AFTERNOON AND EVENING...

...HEAT INDICES 100 TO 105 DEGREES ACROSS SOUTHEAST GEORGIA THIS
AFTERNOON...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE MID
AFTERNOON AND WILL TAPER OFF IN THE EVENING. THE MAIN CONCERNS WILL
BE FREQUENT CLOUD TO GROUND LIGHTNING...STRONG AND GUSTY WINDS...
AND LOCALLY HEAVY RAINFALL OF UP TO 2 TO 3 INCHES IN A FEW AREAS.
BECAUSE THE GROUNDS ARE MORE THAN SATURATED ACROSS THE JACKSONVILLE
METRO AREA AS WELL AS JUST NORTHWEST OF BRUNSWICK GEORGIA...THESE
ADDITIONAL RAINFALL AMOUNTS COULD QUICKLY CAUSE FLOODING ESPECIALLY
OVER LOW LYING SPOTS AND POOR DRAINAGE AREAS. THE STORMS WILL TAPER
OFF DURING THE EVENING...BUT MAY LINGER ACROSS SOUTHEAST GEORGIA
DUE TO AN UPPER LEVEL DISTURBANCE MOVING THROUGH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED THROUGH THE HOLIDAY WEEKEND WITH THE MAIN CONCERNS BEING
FREQUENT CLOUD TO GROUND LIGHTNING...LOCALLY HEAVY RAINFALL...AND
STRONG AND GUSTY WINDS. AFTERNOON HIGH TEMPERATURES IN THE LOWER 90S
COMBINED WITH THE HUMIDITY WILL RESULT IN HEAT INDICES BETWEEN 100
AND 105 DEGREES IN A FEW AREAS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...
STORM SPOTTERS ARE REQUESTED TO REPORT HEAVY RAINFALL TOTALS
OR LOCALLY STRONG WINDS.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP

In the hours before

Special weather statement, Jul 2, 4:13 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
513 PM EDT SAT JUL 2 2005

FLZ023-022200-
BAKER-
513 PM EDT SAT JUL 2 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHERN BAKER
COUNTY FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID
UNTIL 600 PM EDT...

AT 513 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 12 MILES WEST OF TAYLOR...OR ABOUT 13
MILES SOUTH OF FARGO...MOVING EAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND TAYLOR THROUGH 600 PM EDT.
HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH
POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER
ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Local storm report, Jul 2, 4:16 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
516 PM EDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND GST     4 SE ORTEGA             30.23N 81.66W
07/02/2005  45 MPH           DUVAL              FL   ASOS

            NAS JACKSONVILLE ASOS MEASURED SUSTAINED 37 MPH WINDS
            WITH A GUST TO 45 MPH ASSOCIATED WITH A GUST FRONT.

&&

ENYEDI
Local storm report, Jul 2, 4:42 PM EST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
542 PM EDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     FLOOD            ORANGE PARK             30.17N 81.70W
07/02/2005                   CLAY               FL   TRAINED SPOTTER

            TRAINED STORM SPOTTER MEASURED 3.5 INCHES OF RAINFALL
            THIS AFTERNOON OFF OF BLANDING BLVD IN ORANGE
            PARK...ABOUT 1 MILE SOUTH OF I-295. PORTIONS OF BLANDING
            WERE FLOODED...AND DITCHES AND CREEKS IN THE AREA WERE AT
            OR JUST OVER BANKFULL.

&&

ENYEDI
Local storm report, Jul 2, 4:52 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
552 PM EDT SAT JUL 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     FLOOD            ORANGE PARK             30.17N 81.70W
07/02/2005                   CLAY               FL   NWS EMPLOYEE

            FORMER NWS EMPLOYEE REPORTED 2 FEET OF WATER IN THE ROADS
            OF GROVE PARK...A SUBDISVISION IN ORANGE PARK.

&&

ENYEDI
Special weather statement, Jul 2, 4:57 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
557 PM EDT SAT JUL 2 2005

GAZ134-151-022245-
BACON-PIERCE-
557 PM EDT SAT JUL 2 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PIERCE AND BACON
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 645 PM EDT...

AT 557 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CENTERED 9 MILES WEST OF BRISTOL...OR ABOUT 10 MILES SOUTHEAST OF
ALMA...MOVING EAST AT 10 MPH. THIS WILL ALSO AFFECT AREAS AROUND
BRISTOL...BLACKSHEAR AND PATTERSON THROUGH 645 PM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. BRIEF FUNNEL CLOUDS ARE
POSSIBLE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Jul 2, 5:04 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
604 PM EDT SAT JUL 2 2005

FLZ030-031-022245-
BRADFORD-UNION-
604 PM EDT SAT JUL 2 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR BRADFORD AND UNION
COUNTIES FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 645 PM EDT...

AT 604 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES WEST OF JOHNSTOWN...OR ABOUT 4
MILES NORTHWEST OF LAKE BUTLER...MOVING EAST AT 10 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND JOHNSTOWN AND RAIFORD
THROUGH 645 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE

Event by event

1 flood. Local standard time, as filed.

Flood, Duval

When
July 2, 5:21 PM EST
Where
Duval forecast zone
Reported by
BROADCAST MEDIA

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463679.